Background: The usefulness of the drug patch testing for Stevens-Johnson syndrome and toxic epidermal necrolysis (SJS/TEN) is still controversial. Recent studies have shown that HLA-B*1502 is strongly associated with CBZ-SJS/TEN in Chinese and Southeast Asian populations.
Objective: To evaluate the usefulness of patch tests for patients with carbamazepine (CBZ)-induced SJS, TEN and drug reaction with eosinophilia and systemic symptoms (DRESS) and the cross-reactivity in patch tests among the aromatic antiepileptic drugs.
Methods: We measure the frequency of positive patch test reactions and cross-sensitivity to structure-related aromatic anti-epileptic drugs (AEDs) for patients after SJS/TEN or DRESS episodes caused by CBZ. CBZ and other structure-related AEDs used for patch testing were prepared in 10% and 30% petrolatum. Secondary measures included the association of HLA-B*1502 genotype and frequency of possible side effects from the patch tests.
Results: Positive patch test reactions to 30% CBZ in the CBZ-SJS/TEN were 62.5% (10/16), and 70% (7/10) in the CBZ-DRESS. None of the 10 healthy controls displayed a positive reaction to tested agents. Cross-sensitivity to other aromatic AEDs was observed in both the CBZ-SJS/TEN and the CBZ-DRESS. Only the HLA-B*1502 genotype was present and strongly associated with the CBZ-SJS/TEN, but not with the CBZ-DRESS.
Conclusion: Drug patch testing is a safe and useful method for the identification of CBZ as the culprit drug of SJS/TEN as well as DRESS. Testing of chemically or pharmacologically related AEDs may provide information on cross-reactivity for these patients.
© 2012 The Authors. Journal of the European Academy of Dermatology and Venereology © 2012 European Academy of Dermatology and Venereology.